Iowa, 2019

Hail and Damaging Wind in Iowa, June 27, 2019

June 27, 2019 · NWS DMX · 2 events in 1 county or zone

Convection across the Dakotas during the early morning hours of the 27th trekked eastward across southern Minnesota and northern Iowa throughout the morning and early afternoon, carrying with it strong winds and at least small hail. Synoptically, an upper level shortwave trough was moving through the area, while a relatively stationary fronts were draped across southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Convection across the Dakotas during the early morning hours of the 27th trekked eastward across southern Minnesota and northern Iowa throughout the morning and early afternoon, carrying with it strong winds and at least small hail. Synoptically, an upper level shortwave trough was moving through the area, while a relatively stationary fronts were draped across southern Minnesota. The environment yielded a supportive environment for sustained convection/QLCS propagation with MUCAPE values in excess of 2000-3000 J/kg CAPE and 30-50 kts of effective bulk shear oriented relatively normal to the orientation of the QLCS.

Even with the supportive environment and radar depictions, only 2 severe reports were received within the Des Moines CWA.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 4:54 AM CST, 7 hours 10 minutes earlier.

Area forecast discussion, Jun 27, 4:54 AM CST, 7 hours 10 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
554 AM CDT Thu Jun 27 2019

...Updated for 12z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 306 AM CDT Thu Jun 27 2019

Primary forecast concerns were storm chances from today into early
this weekend and then high temperatures and dewpoint temperatures
from today into this weekend. Currently, GOES-East clean IR imagery
shows a mainly clear sky over Iowa with two areas of convection to
our west. The southern one is over south central South Dakota and
far north central Nebraska and has been on the downward trend and
has mostly dissipated just shy of 3am. To its north toward the
central Dakotas, a healthy mesoscale convective system (MCS) and an
associated mesoscale convective vortex (MCV) is pushing east-
northeastward with wind gust reports generally to around 60 mph.
Guidance from the 27/00z HREF run and its associated convective
allowing models (CAMs) have a common theme for this ongoing
convection and for the possibility of convection tonight (Thursday
night). For today, CAMs agree that the MCS will pass primarily north
of the state, but may clip northern and/or northeastern part of our
forecast area. Timing this into the forecast area will be mid to
late this morning with it exiting the area this afternoon. New SPC
Day 1 outlook looks on track with the corridor of slight
highlighting the area well. The southern extent of the Marginal area
is not unreasonable given that the high resolution window of the WRF-
NMMB core has the southern extent of high reflectivities and updraft
helicity tracks from Pocahontas to Marshall County. However, will
keep highest PoPs over the northern and northeastern forecast area.
Even recent and the latest runs of the HRRR keep all the activity in
Minnesota so possible will need to lower PoPs across the north with
subsequent updates. Main concern with any storms that do pass over
northern Iowa will be strong wind gusts, though the higher
likelihood of this will be north over southern Minnesota.

For tonight, 27/00z High Resolution Ensemble Forecast (HREF) CAMs
diverge on whether there is any thunderstorm development on the nose
of a low level jet. The disagreement seems to lie with the latest
00z run of the CAMS as the previous runs of the same CAMs all agreed
on the idea of an MCS/convection diving into the instability axis
over Iowa tonight. Support for convection Thursday night is shown in
the 00z ECMWF and somewhat in the GFS, though that model is farther
east. Latest run of the HRRR has some convection moving into
northern Iowa before it shifts off to the east with much of the
night over central and southern Iowa remaining thunderstorm free.
For now, have chance PoPs moving southward through the forecast
area overnight given overall idea from HREF/National Blend of
Models (NBM) and CONSShort. If storms develop, they will form in
an environment with weak deep layer shear, more than ample
instability, precipitable water values between 1.5 to 1.75 inches
with warm cloud depths over 4000m. Main threats would be strong
wind gusts and locally heavy rainfall with 1 to 2 inches possible.

Friday into Saturday will have the mid-level high pressure building
over the region, which will keep thunderstorm potential low, but
perhaps not none. NAM, GFS, and ECMWF all show some thunderstorm
development Friday night over northeast/east central Iowa that may
leak back into our eastern forecast area and to a lesser degree on
Saturday in the GFS and ECMWF over eastern Iowa. Friday convection
will depend in part on the evolution of mesoscale boundaries left
from any Thursday night storms while Saturday's storms will be
struggling against high 700mb temperatures, weak flow, and lack of a
forcing mechanism. So will continue with initial blend from the
NBM at this time that keeps the area mainly dry.

The other story late this week into this weekend will be the heat
and humidity. The main forecast problem during this period will be
whether the boundary layer mixes out higher moisture allowing for a
drier heat. Distribution of high temperatures from all available
guidance is bimodal on Saturday, indicating two scenarios with the
two modes/local maxima separated by 5 degrees with bias corrected
models around the lower maxima. One mitigating factor to higher low
level moisture content will be the crops. With the last 60 days
cooler and wetter than normal over Iowa, this has led to delayed
planting and thus crop emergence. The June 23 USDA National
Agricultural Statistics Service (NASS) Crop Progress Report shows
that corn is now fully emerged over Iowa with soybeans at 81%
emerged. Both of these represent similar values and timing to 2013
and both are behind the 2014-2018 average. This means that crop
evapotranspiration, mainly driven by corn, may not be up to its
typical late June speed. Therefore, crops may not be producing as
much evapotranspiration into the near surface layer. Soundings from
the NAM and GFS for Friday do not show much if any mixing. Saturday
is a different story. The NAM mixes out dewpoints at least several
degrees, but this seems focused primarily over southern into central
Iowa (e.g. OTM, CSQ, DSM) while over northern Iowa (e.g. FOD, ALO,
MCW) there is little to no mixing out of low level moisture. The GFS
soundings do not show an appreciable mixing out either nor do most
of the deterministic model. However, adding to the uncertainty in
dewpoint temperature forecast is that the NBM does show a slight
decrease in the afternoon, though no where close to the NAM.
Regardless, it will be the first period of summery heat and humidity
on a weekend before a major holiday so no doubt many individuals
will be outside. The Synoptic Heat Health System continues to point
to late this week into this weekend being a period of Moist
Tropical+ for several days at both Des Moines and Waterloo. Those
with outdoor plans should prepare for the heat and humidity with
heat index values expected well into the 90s to around 105 degrees
at times. Further impacts will be felt on those with livestock with
high stress expected on cattle per the USDA Cattle Heat Stress,
which has much of Iowa in their Danger to near Emergency categories.

Into next week the ridge will start to break down with the GFS and
ECMWF favoring an earlier break down perhaps as early as Sunday
night compared to the CMC, which is closer to Monday night. As this
ridge begins to flatten, this will allow shortwave troughs to ride
overtop the ridge and bring chances for showers and storms back into
the state. In addition, the heat will abate slightly as well. In
general, higher chances for storms and more rainfall will be over
northern Iowa versus southern Iowa with a peak in activity likely in
the late afternoon into the overnight hours.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 554 AM CDT Thu Jun 27 2019

The primary challenges this TAF cycle will be storm chances and
their impacts at the terminals later this morning and afternoon as
well as possible storm redevelopment tonight. First, there has
been a bit of MVFR fog early this morning at MCW and ALO and that
should dissipate shortly after 12z. Confidence fairly high that
storms this morning into this afternoon will stay over northern
Iowa with main impacts at MCW and ALO. Only have a TEMPO group at
MCW with MVFR restriction, but certainly could be lower if a
strong storm passes over the terminals so will amend as needed.
Current trends suggest FOD and the other terminals will miss out
on the daytime storms with all of central Iowa having a breezy
south wind today and VFR conditions outside of storms. Confidence
is low in details tonight, but some models show storms
redeveloping and moving southward through the state. For now, just
have VCSH mentions over the northern terminals.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Ansorge
AVIATION...Ansorge
Hazardous weather outlook, Jun 27, 2:20 AM CST, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
320 AM CDT Thu Jun 27 2019

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-280830-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
320 AM CDT Thu Jun 27 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms may pass over northern Iowa later this morning into
this afternoon with the main threats being strong wind gusts and
isolated locally heavy rainfall. Additional storms may develop
tonight with strong wind gusts and heavy rainfall the primary
threats.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Hot and humid conditions are expected Friday through Monday. Heat
index values will be well into the 90s through this time period
with heat index values nearing 105 degrees at times in some areas
on Saturday and perhaps on Sunday.

Thunderstorms will return to parts of Iowa early next week. Any
severe risk will be better assessed in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible over northern Iowa at times through
Thursday night.

Ansorge

In the hours before

Special weather statement, Jun 27, 9:57 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1057 AM CDT Thu Jun 27 2019

IAZ005-006-271630-
Kossuth IA-Winnebago IA-
1057 AM CDT Thu Jun 27 2019

...GUSTY WINDS AND SMALl HAIL POSSIBLE...

At 1056 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Elmore, or 22 miles west of Forest City, moving east
at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Union Slogh, Buffalo Center, Thompson, Titonka, Lakota, Rake and
Ledyard.

LAT...LON 4350 9372 4326 9369 4326 9397 4324 9397
      4324 9412 4350 9419
TIME...MOT...LOC 1556Z 258DEG 33KT 4338 9405

Krull
Special weather statement, Jun 27, 10:00 AM CST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1100 AM CDT Thu Jun 27 2019

IAZ005-015-023-024-271630-
Humboldt IA-Palo Alto IA-Kossuth IA-Pocahontas IA-
1100 AM CDT Thu Jun 27 2019

...GUSTY WINDS AND Small HAIL POSSIBLE...

At 1059 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles west of Union Slogh to 13 miles
southeast of Emmetsburg to 9 miles northeast of Pocahontas. Movement
was east at 35 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Algona, West Bend, Bancroft, Rolfe, Burt, Whittemore, Bode, Fenton,
Lone Rock, Cylinder, Bradgate, St. Joseph, Ottosen, Rodman,
Irvington, Stinson Prairie State Park, Algona Municipal Airport and
Aa Call State Park.

LAT...LON 4336 9415 4278 9423 4276 9459 4295 9460
      4325 9449 4326 9444 4333 9444
TIME...MOT...LOC 1559Z 254DEG 29KT 4328 9439 4298 9450 4281 9450

Krull
Special weather statement, Jun 27, 10:44 AM CST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1144 AM CDT Thu Jun 27 2019

IAZ005-016-017-024>026-035>037-271745-
Hamilton IA-Humboldt IA-Wright IA-Cerro Gordo IA-Kossuth IA-
Webster IA-Hardin IA-Hancock IA-Franklin IA-
1144 AM CDT Thu Jun 27 2019

...SMALL HAIL AND GUSTY WINDS LIKELY...

At 1143 AM CDT, Doppler radar was tracking a strong thunderstorm near
Belmond, or 11 miles north of Clarion, moving east at 50 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Iowa Falls, Hampton, Garner, Clarion, Eagle Grove, Belmond, Britt,
Sheffield, Rockwell, Big Wall Lake, Eagle Lake, Elm Lake, Alden,
Kanawha, Goldfield, Dows, Klemme, Latimer, Thornton and Corwith.

LAT...LON 4308 9302 4300 9302 4245 9323 4264 9423
      4314 9390
TIME...MOT...LOC 1643Z 279DEG 45KT 4289 9368

Krull
Special weather statement, Jun 27, 11:44 AM CST, 20 minutes before
Special Weather Statement
National Weather Service Des Moines IA
1244 PM CDT Thu Jun 27 2019

IAZ017-025>027-036>038-271845-
Hamilton IA-Wright IA-Cerro Gordo IA-Grundy IA-Hardin IA-Franklin IA-
Butler IA-
1244 PM CDT Thu Jun 27 2019

...STRONG THUNDERSTORMS WITH GUSTY WINDS AND SMALL HAIL...

At 1243 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Greene to 7 miles southwest of Hampton to
7 miles west of Iowa Falls. Movement was southeast at 20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Iowa Falls, Hampton, Eldora, Allison, Parkersburg, Ackley,
Clarksville, Shell Rock, Sheffield, Greene, Aplington, Rockwell, Big
Wall Lake, Hubbard, Alden, Dumont, Radcliffe, Dows, Latimer and
Williams.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
central, north central and northeastern Iowa.

LAT...LON 4221 9331 4257 9371 4307 9305 4305 9302
      4291 9302 4291 9278 4278 9255 4272 9255
TIME...MOT...LOC 1743Z 316DEG 18KT 4294 9282 4267 9330 4252 9342

Krull

The radar

The Sioux Falls radar (KFSD), 155 km away, was scanning. The volume nearest the first event began at 18:05 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Palo Alto

When
June 27, 12:04 PM CST
Where
Palo Alto County, 2.13 mi NNE of Ruthven
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.160, -94.910

Coop observer reported quarter sized hail.

Thunderstorm Wind, Palo Alto

When
June 27, 12:04 PM CST
Where
Palo Alto County, 2.13 mi NNE of Ruthven
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
43.160, -94.910

Coop observer reported 60 mph wind gusts.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2019Every state in 2019This day in weather historyWarnings in Iowa, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832873, 832874.